Alabama, 2018

Flash Flood in Alabama, August 14, 2018

August 14, 2018 · NWS BMX · 1 event in 1 county or zone

A cluster of slow moving thunderstorms tracked southward across western Lee County and produced minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of slow moving thunderstorms tracked southward across western Lee County and produced minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 14, 11:33 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 14, 11:33 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1233 PM CDT Tue Aug 14 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and tonight.

The frontal boundary that was across the southern portions of the
area is slowly lifting northward now as a warm front. Showers and
storms will be mainly along and south of this boundary, with
generally scattered coverage through the evening. This will be a
little more north and west from yesterday since the boundary has
lifted some.  There could be a few stronger storms during the peak
heating of the day with winds and small hail possible. Flow will
also be weak so any storms that develop will need to be monitored
for training and localized flooding, especially in the southeast,
where the best moisture will be in place. Most activity should
dissipate between 10 pm and 12 am tonight, with patchy fog once
again developing.

16

.LONG TERM...
Wednesday through Monday.

The upper-level pattern will become more progressive by Wednesday.
The upper lows currently over the northeastern CONUS and Central
Plains will have opened up into open waves, and moved into the
Atlantic and Midwest, respectively. A shear axis will extend
southward from the latter deamplifying wave over the Midwest,
into the Lower Mississippi Valley. Precipitation associated with
this should remain west of the forecast area Wednesday, with weak
height rises located over Central Alabama. Very dry air at 700 mb
will partially mix down to the surface and should suppress diurnal
convection across the northern two thirds of the area, while
isolated to scattered activity will be possible in the far
southern counties near the old frontal boundary. The lack of
convection and lower dew points mixing down will allow highs to
reach the mid 90s in many locations.

The mid/upper-level shear axis will continue to weaken Thursday as
it moves towards the MS/AL border, as a pair of subtropical
ridges strengthen over Texas and the Atlantic. The atmospheric
column will be in the process of moistening, however there will
still be a southwest to northeast oriented wedge of dry mid-level
air over the area. This is where a relative minimum in diurnal
convection may be, between one favored area in the far northwest
near the shear axis, and another favored area in the far southeast
near an enhancement in low-level onshore flow. Future updates may
be able to lower PoPs a bit more between these two areas as they
become more defined.

A return to a wetter pattern is expected on Friday through the
weekend as a shortwave in northwest flow aloft digs into the Mid-
Mississippi Valley Friday and pushes eastward through the Ohio
Valley on Saturday with an associated surface low.
Cyclonic/slightly enhanced flow aloft to the south of this feature
in a weakness in the subtropical ridge combined with PWATs
increasing to 2 inches will result in above normal coverage of
convection. The unsettled pattern looks to continue into early
next week as another shortwave moves through the central CONUS.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

VFR will be the dominate category thru the period. Diurnal convection
will develop along the back side of an upper trof axis that is located
across east Alabama. Isolated to scattered TSRA near and south of
the trof will likely impact KMGM and KTOI thru 00z. The activity
will quickly diminish in areal coverage and intensity after 00z.
Models indicate a surge of low level moisture across south Alabama
after 09z, and included low cigs at KTOI.

58/rose

&&

.FIRE WEATHER...

Daily scattered showers and storms are expected through the next
several days. Morning fog and low clouds will be possible in
locations that receive afternoon and evening rainfall. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  94  70  92  71 /  10  10  10  30  30
Anniston    68  94  71  93  71 /  20  10  10  30  20
Birmingham  73  95  74  93  73 /  10  10  10  30  30
Tuscaloosa  73  96  73  94  73 /  10  10  10  30  20
Calera      71  93  71  91  71 /  10  10  10  30  20
Auburn      70  92  71  90  71 /  30  20  10  40  20
Montgomery  71  95  73  92  73 /  20  20  10  40  20
Troy        70  93  72  91  73 /  30  30  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 14, 3:01 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
401 AM CDT Tue Aug 14 2018

ALZ011>015-017>050-151215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 14, 10:57 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1157 AM CDT TUE AUG 14 2018

ALZ047-141730-
Lee AL-
1157 AM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEE COUNTY UNTIL 1230 PM
CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Opelika, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Auburn, Opelika, Beauregard, Griffen Mill, Auburn University and
Robert G. Pitts Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3255 8518 3246 8544 3250 8544 3250 8545
      3265 8551 3271 8534
TIME...MOT...LOC 1657Z 330DEG 7KT 3260 8539

05
Special weather statement, Aug 14, 11:16 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT TUE AUG 14 2018

ALZ037-047-141745-
Lee AL-Tallapoosa AL-
1216 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND EAST CENTRAL
TALLAPOOSA COUNTIES UNTIL 1245 PM CDT...

At 1216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opelika to 6 miles southeast of Still
Waters Resort. Movement was southeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Auburn, Opelika, Waverly, Roxana and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3262 8524 3264 8574 3274 8577 3274 8559
      3273 8559 3274 8557 3273 8557 3273 8536
TIME...MOT...LOC 1716Z 321DEG 5KT 3268 8540 3270 8572

05
Special weather statement, Aug 14, 11:29 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 PM CDT TUE AUG 14 2018

ALZ037-038-045-047-141800-
Lee AL-Tallapoosa AL-Macon AL-Chambers AL-
1229 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEE...NORTHEASTERN MACON...
SOUTHEASTERN TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 100
PM CDT...

At 1228 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to Griffen Mill. Movement was
southeast at 5 mph.

Additional strong thunderstorms were continuing to intensify near
Oak Bowery in Southwest Chambers County and near Roxana in northwest
Lee County. These storms are also moving southeast around 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Chambers County Lake,
Liberty City, Auburn University, Tuskegee National Forest,
Beauregard, Sturkie, Oak Bowery, Griffen Mill, West Chambers,
Southern Lake Martin, Loachapoka, Robert G. Pitts Airport, I 85 Rest
Area, Blue Creek Marina and Chewacla State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8517 3247 8533 3244 8533 3252 8577
      3279 8581 3287 8537
TIME...MOT...LOC 1728Z 327DEG 6KT 3256 8544 3253 8528

05
Special weather statement, Aug 14, 11:57 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1257 PM CDT TUE AUG 14 2018

ALZ037-038-045-047-048-141830-
Lee AL-Tallapoosa AL-Macon AL-Russell AL-Chambers AL-
1257 PM CDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEE...NORTHEASTERN MACON...
SOUTHEASTERN TALLAPOOSA...SOUTHERN CHAMBERS AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty City to near Beauregard to near
Griffen Mill. Movement was southeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Cusseta, Beans Mill,
Auburn University, Tuskegee National Forest, Beauregard, Sturkie,
Bleecker, Liberty City, Oak Bowery, Society Hill, Griffen Mill, Still
Waters Resort, Beulah, Huguley and Eastern Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 8577 3240 8544 3237 8510 3282 8521
      3280 8585
TIME...MOT...LOC 1756Z 324DEG 8KT 3262 8575 3251 8540 3249 8522

05

The radar

The Maxwell AFB radar (KMXX), 33 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 14, 12:15 PM CST to 2:00 PM CST
Where
Lee County, 0.92 mi NE of Auburn to 0.94 mi NNW of (Auo)auburn Opelika
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.631, -85.461

At least six inches of water covered the intersection of University Drive and Opelika Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779062.